Using naloxone to stop an opioid overdose

27/05/2020


Person talking with a pharmacist

According to Australia's Annual Overdose Report 2019, accidental opioid overdose continues to be a significant cause of death in Australia. With opioid overdose-reversing naloxone now available for free in NSW, anyone can save a life and help change the statistics.

Three Australians die each day from opioid related overdose

The Australian Bureau of Statistics reports that prescription opioids are involved in 70% of opioid induced deaths. According to National Drug Strategy Household Survey 2016, middle aged men living outside of a capital city and using prescription drugs, such as benzodiazepines or oxycodone, were more likely to die from accidental overdose than any other group.


"A friend's boyfriend had dropped and didn't know what to do so called me to help, I had only been given the naloxone about 4 days earlier. He was in the bathroom slouched over so put into the recovery position first, checked to make sure the area was safe, checked his airways he was breathing but shallow and so I rang ambos, and handed the phone to my friend. I told them I had the Naloxone they told me to give it to him immediately, so I did. I gave him one injection and he woke up straight away." – 43 year old woman.


Quote from a participant in a NSW take home naloxone trial, in Lintzeris, Nicholas et al. 'Designing, implementing and evaluating the overdose response with take-home naloxone model of care: An evaluation of client outcomes and perspectives.' Drug and alcohol review vol. 39, 1 (2020): 55-65. doi:10.1111/dar.13015

Opioid overdose occurs when "too much" opioid binds to opioid receptors in brain, slowing down and stopping breathing. Naloxone is a short-acting opioid antagonist medicine that reverses the effects of an opioid overdose. Naloxone works by temporarily knocking opioids off the receptors and taking their place. In the event of a suspected overdose if someone administers naloxone immediately, it can stop the effects of the overdose and keep the person alive while an ambulance arrives. With basic training, the naloxone medicine can be safely and effectively administered by anyone.

Accessing naloxone

Naloxone is for people at risk of opioid overdose (whether they have a history opioid use disorder, inject opioids or take prescribed medication) or people who are likely to witness an opioid overdose such as carers, family, friends or acquaintances of people who use opioids.

When you ask for naloxone from your local pharmacy, as a part of the Take Home Naloxone pilot, you will have a brief one on one discussion with your pharmacist. The brief discussion may take 10 to 20 mins and will cover how to prevent and respond to opioid overdose and how to use naloxone.

In NSW naloxone medicines, Nyxoid® (nasal spray) and Prenoxad® (pre-filled syringe), are available for free without a prescription from registered community pharmacies and NSPs. Visit the Take Home Naloxone page to find out which community pharmacies and NSPs are supplying take home naloxone in your area.

Responding to an overdose

When a person overdoses on opioids, they may show the following signs:

  • Unresponsive or unconscious, that is they are not responding to their name, gentle shaking or a shoulder squeeze
  • Not breathing normally, they may be breathing slowly or shallow, snoring or not breathing at all
  • Cold and clammy skin and low body temperature
  • Pale or bluish coloured skin or lips due of low oxygen
  • Pinpoint 'pinned' pupils, where the where the black pupil in the centre of the eye is unusually small

If you see any of the above signs, take the following steps:


1. Check for danger and call for help Does the person respond? Try to rouse the person by calling their name or squeezing their shoulder. If no response, go to step 3

2. Call 000 (triple zero) and ask for an Ambulance and follow instructions. Tell the operator you think it is an overdose and that you have naloxone Administer Nyxoid® (nasal spray) or Prenoxad® (pre-filled syringe) following the easy instructions provided with the medicines (also available in the Nyxoid® or Prenoxad® fact sheets). Naloxone loses its effect after 30mins so it is vital an ambulance is called before you administer.

3. Wait for ambulance and

  • Clear airways, if they have stopped breathing perform rescue breathing (if you know how)
  • Put the person into the recovery position
  • Administer more naloxone if they have not recovered within 3 minutes of first dose
Watch the following videos for further detail on how to administer Nyxoid or Prenoxad.

 

Visit the Take Home Naloxone page for further information.

For free and confidential advice 24/7 call Alcohol and Drug Information Service (ADIS) on 1800 250 015.Counsellors are available to provide counselling, information, referrals, and support. Or start a Web Chat with an ADIS counsellor online Monday to Friday, 8.30am – 5:00pm. ADIS can also provide up-to-date information about service availability in your area during the COVID-19 pandemic.

Your Room > What's New > Using naloxone to stop an opioid overdose